iCliniq logo

Ask a Doctor Online Now

HomeAnswersFamily Physicianacute dysenteryI took antibiotics, but I am still unwell. Why?

I took Flagyl for a bowel infection and still do not feel better. Any suggestions?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. M. A. Toyeb, Nazma Parveen

Medically reviewed by

iCliniq medical review team

Published At May 17, 2018
Reviewed AtFebruary 7, 2024

Patient's Query

Hello doctor,

I am a 58-year-old female. I was seen at the weekend by the emergency doctor and was diagnosed with bowel infection. I was rehydrated and given IV Paracetamol and sent home with oral antibiotics - Flagyl 400 mg thrice daily and Tavanic 500 mg twice daily. I followed a diet of fluids only for the past three days. I am worried as I really do not feel that much better, and the foul loose stools came back today. I think the fever still comes and goes (do not have a thermometer, so not 100 % sure). I am on the last day of the Tavanic 500 mg today. Do you have any suggestions, please? I take BP medicines.- Metoprolol 50 mg morning, 50 mg evening, Telmisartan 80/25 one tablet in the morning, Nexium 20 to 40 mg daily (depending on how sliding hiatus hernia is playing up), and Allegron 30 to 45 mg evening (depending on how fibromyalgia is).

Hello,

Welcome to icliniq.com.

I have read through your history and would like to tell you that Flagyl (Metronidazole) and Tavanic (Levofloxacin) generally cover the bacterial and amoebic causes of dysentery. If I were your physician, I would have suggested you continue the antibiotic course for five days. Consult your specialist doctor, discuss with him or her and continue taking the medicines with their consent.

Also, I would have included a probiotic. For example, a Sporolac sachet to be dissolved in water and taken twice daily along with the antibiotics. It helps to restore the normal flora of the stomach, which gets disturbed due to the antibiotics. It will definitely help in recovering faster. Also, it is advisable to continue taking oral rehydration therapy.

I hope I was able to help you. If you have any further questions, please feel free to message me.

Regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. M. A. Toyeb, Nazma Parveen

Dr. M. A. Toyeb, Nazma Parveen

General Practitioner

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Family Physician

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy